Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 324, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Dec 30, 2002, 2:04 PM CST for Christian County, Stone County, Taney County, Missouri. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 30, 2002, 2:04 PM CST (20:04 UTC)
- Expired
- Dec 30, 2002, 3:00 PM CST
- In force
- 56 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Christian County, MO, Stone County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 45 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 30, 2:10 PM CST | Hail 0.75 | Reeds Spg, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
335 WUUS53 KSGF 302004 SVRSGF MOC043-209-213-302100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 203 PM CST MON DEC 30 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN TANEY COUNTY IN SOUTHWEST MISSOURI EASTERN STONE COUNTY IN SOUTHWEST MISSOURI EASTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI * UNTIL 300 PM CST * AT 200 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR REEDS SPRING...OR 10 MILES NORTHWEST OF BRANSON...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MERRIAM WOODS...ROCKAWAY BEACH BY 220 PM CST. SPARTA BY 300 PM CST. THE TOWNS OF SILVER DOLLAR CITY...WALNUT SHADE...CHESTNUTRIDGE... SPOKANE AND CHRISTIAN CENTER ARE ALSO IN THE PATH OF THIS STORM. LAT...LON 3688 9340 3658 9338 3681 9289 3712 9305 $$ RUNNELS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 4:17 AM CST, 9 hours 47 minutes earlier.
Area forecast discussion, Dec 30, 4:17 AM CST, 9 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 417 AM CST MON DEC 30 2002 MAIN FORECAST CONCERNS ARE THUNDERSTORM CHANCES TODAY AND TONIGHT...AND POSSIBLE HEAVY RAIN ACROSS SOUTH-CENTRAL MISSOURI. DURING THE OVERNIGHT HOURS A STRONG UPPER LEVEL SYSTEM PUSHED OVER THE FOUR CORNERS REGION. STRONG SOUTHERLY LOW-LEVEL FLOW WAS OCCURRING IN ADVANCE OF THIS SYSTEM. SURFACE WINDS ACROSS THE OZARKS WERE AROUND 20 MPH WITH GUSTS IN EXCESS OF 30 MPH. AT 850MB...PROFILERS ACROSS THE AREA SHOWED A SOUTHWEST 40 TO 50 KT JET. MOISTURE INCREASED SIGNIFICANTLY ACROSS THE REGION...AS SURFACE DEWPOINT VALUES WERE GENERALLY IN THE MIDDLE 50S ACROSS SOUTHWEST MISSOURI. FOR THE SHORT TERM FORECAST PACKAGE WILL TREND TOWARD THE GFS...AS IT HAS DONE BETTER THAN THE ETA WITH RESPECT TO THE NORTHWARD TRANSPORT OF MOISTURE ACROSS THE OZARKS. A COLD FRONT ASSOCIATED WITH THE WESTERN STORM SYSTEM WILL PUSH INTO EASTERN KANSAS THIS MORNING...THEN INTO SOUTH-CENTRAL MISSOURI BY EVENING. AS THE UPPER LOW TRACKS INTO THE SOUTHERN PLAINS TONIGHT...A SURFACE LOW WILL DEEPEN OVER THE ARKLATEX...CAUSING THE FRONT TO SLOW DOWN DURING THE EVENING HOURS. MOIST AIR WILL CONTINUE TO STREAM NORTHWARD IN ADVANCE OF THE FRONT. THE RUC AND GFS BOTH SHOW SOME WEAK INSTABILITY ACROSS THE REGION BY 18Z...AS LI VALUES ARE PROGGED TO BE -1 TO -3. LOOKS AS IF THE BEST CHANCE OF THUNDER WILL BE ALONG AND EAST OF A LINE FROM FAYETTEVILLE ARKANSAS...THROUGH SPRINGFIELD...TO OSAGE BEACH. THE GFS HINTS AT SIGNIFICANT RAINFALL TONIGHT ACROSS THE SOUTHEAST THIRD OF THE FORECAST AREA...GENERALLY ALONG AND SOUTH OF A LINE FROM BRANSON TO SALEM. ABUNDANT MOISTURE LOOKS TO BE IN PLACE...AS K INDEX VALUES ARE FORECAST TO EXCEED 30 ACROSS SOUTH-CENTRAL MISSOURI. IN ADDITION...THIS REGION IS ON THE NORTHERN EDGE OF A STRONG 850MB MOISTURE TRANSPORT GRADIENT BETWEEN 00Z AND 06Z. VERTICAL MOTION MAY BE ENHANCED AS WELL...DUE TO SOME UPPER LEVEL DIVERGENCE ASSOCIATED WITH AN ENTRANCE REGION OF A 300MB JET. THE 00Z RUN OF THE GFS TRENDED FURTHER SOUTH WITH THE HEAVIER RAINFALL...HOWEVER THE 06Z RUN HAS MOVED AREA A LITTLE FURTHER NORTH. QPF VALUES ACROSS SOUTH-CENTRAL MISSOURI RANGE FROM 1.25 TO A LITTLE OVER 2 INCHES. THESE AMOUNTS COULD BE OVERDONE IF STRONG CONVECTION TO THE SOUTH INTERCEPTS ENOUGH MOISTURE. I AM A LITTLE CONCERNED ABOUT POSSIBLE FLOODING...DUE TO ALREADY SATURATED SOILS FROM RECENT SNOWMELT. HOWEVER...WILL NOT ISSUE A FLOOD WATCH AT THIS TIME AS 3 HOUR FLASH FLOOD GUIDANCE VALUES ARE JUST OVER 2 INCHES...AND 6 HOUR VALUES OVER 2.5 INCHES. LATER SHIFTS WILL NEED TO MONITOR THE SYSTEM CLOSELY TO SEE HOW THIS POSSIBLE HEAVY RAIN SCENARIO DEVELOPS. UPPER DISTURBANCE MOVES IN FROM THE NORTHWEST BY WEDNESDAY NIGHT. KEPT POPS IN FOR LIGHT SNOW WEDNESDAY NIGHT INTO EARLY THURSDAY. SYSTEM WILL BE STARVED FOR MOISTURE...PRECIP AMOUNTS WILL BE VERY LIGHT. .SGF... MO...NONE. KS...NONE. SAW
Hazardous weather outlook, Dec 30, 1:00 PM CST, 1 hour 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST MON DEC 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: HAIL TO THE SIZE OF DIMES AND THUNDERSTORM WIND GUSTS UP TO 60 MPH. LOCALIZED FLOODING. AREAS AFFECTED AND TIMING: SOUTH OF THE INTERSTATE 44 CORRIDOR. DISCUSSION: A VIGOROUS UPPER LEVEL STORM SYSTEM OVER THE SOUTHERN PLAINS...CONTINUES TO FEED IN COPIOUS LOW LEVEL MOISTURE AND WARM AIR. A COLD FRONT IS EXPECTED TO APPROACH THE REGION THIS AFTERNOON...AND A FEW STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP IN ADVANCE OF THIS FEATURE. WITH VERY COLD AND DRY AIR IN THE MIDDLE LEVELS OF THE ATMOSPHERE...THE POTENTIAL FOR DAMAGING WIND GUSTS AND HAIL TO THE SIZE OF DIMES EXISTS. THE POTENTIAL FOR LOCALIZED FLOODING ALSO EXISTS SOUTH OF THE I-44 CORRIDOR. NEAR SATURATED SOILS FROM A RECENT SNOW STORM...WILL ALLOW WATER TO RUNOFF IN A MORE EXTEMPORANEOUS FASHION...INCREASING THE CHANCES OF FLOODING. THUNDERSTORMS WILL CLEAR THE AREA BY MIDNIGHT...HOWEVER...A FEW POST FRONTAL RAIN SHOWERS MAY LINGER OVER SOUTH CENTRAL MISSOURI INTO THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AREAS OF CENTRAL AND SOUTHWEST MISSOURI MAY RECEIVE A QUICK SHOT OF SNOW OVERNIGHT WEDNESDAY INTO THURSDAY. MOISTURE WILL BE VERY LIMITED WITH THIS SYSTEM...AS LITTLE TO NO ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...FOR AREAS SOUTH OF THE INTERSTATE 44 CORRIDOR. CRAMER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 2:57 PM CST | Severe Thunderstorm Warning | SGF | Camden, Laclede | 48 min |
| Dec 30, 3:15 PM CST | Severe Thunderstorm Warning | SGF | Greene, Webster | 45 min |
| Dec 30, 3:44 PM CST | Severe Thunderstorm Warning | SGF | Laclede, Pulaski, Webster | 46 min |
| Dec 30, 4:02 PM CST | Severe Thunderstorm Warning | SGF | Maries | 28 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.